Alert archive / New York / Special Weather Statements in 2016
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at May 22, 2016, 2:33 PM EDT for Oswego County, New York. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2016, 2:33 PM EDT (18:33 UTC)
- Expired
- May 22, 2016, 3:00 PM EDT
- In force
- 27 min
- Issued by
- NWS Buffalo, NY
County Oswego County, NY
The radar
The Ft Drum radar (KTYX), 32 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 6.6 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1287 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
994 WWUS81 KBUF 221833 SPSBUF SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 233 PM EDT SUN MAY 22 2016 NYZ006-221900- OSWEGO- 233 PM EDT SUN MAY 22 2016 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN OSWEGO COUNTY... AT 232 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR REDFIELD AND MOVING SOUTHWEST AT 10 MPH. WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ORWELL...ALTMAR AND SALMON RIVER RESERVOIR. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4360 7590 4352 7583 4343 7600 4355 7610 TIME...MOT...LOC 1832Z 063DEG 8KT 4354 7594 $$ REYNOLDS
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at May 22, 1:30 PM EDT, 1 hour 3 minutes earlier.
Area forecast discussion, May 22, 1:30 PM EDT, 1 hour 3 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 130 PM EDT SUN MAY 22 2016 .SYNOPSIS... A persistent upper level storm system along the Pennsylvania border will slowly settle south later today and tonight. Clouds and leftover light showers will gradually give way to partial clearing in the process. High pressure over the Upper Great Lakes will then offer beautiful sun filled skies for Monday and Tuesday. A period of summer warmth will arrive for the second half of the week along with higher humidity and a few scattered showers and thunderstorms. && .NEAR TERM /THROUGH TONIGHT/... While generally fair weather can be expected this afternoon...there are some flys in the ointment that will bear close attention. Starting on a broad scale...a nearly stationary upper level storm system along the Pennsylvania border will very slowly drift south this afternoon and evening. This will allow for drier air to gradually move south which will encourage improving conditions. The return of sunshine this afternoon could be short lived though... as this mornings KBUF sounding depicted fairly steep lapse rates from H85 through almost H5. Areas that clear out first...that being much of the North Country and sites from KBUF to KROC...will have the chance to experience afternoon temps in the lower 70s. Looking back at this mornings sounding...that is right where our convective temp is located. If we can achieve these nr sfc temps with lapse rates of 8-9 deg c/km...there should be a temporary resurgence of CU...if not MDT CU. It would not even be out of the question for some convectively driven showers...especially across Lewis County. Another interesting feature is a small shortwave seen on WV imagery over the upper Ottawa Valley. Not surprisingly...guidance has failed to pick up on this. While there is a 50 mile wide swath of subsidence and fair weather south of this disturbance...a blossoming area of clouds and possible showers could be found with it as the airmass destabilizes during the course of the day. Since the bulk of the instability is found aloft in the mid levels (see previous paragraph)...Lake Ontario should have no impact on deterring such shower activity. If anything does develop with this feature...it is not expected to impact the far western counties until at least early this evening. Extrapolation of this feature though suggests that any convection should be west of our forecast area. That all being said...today should feature partly to mostly sunny across the lake plains and North Country...with a northerly flow retarding the clearing across the Finger Lakes and Southern Tier. In terms of temperatures...we can expect afternoon highs to range from the lower 70s across the North Country and parts of the IAG Frontier to the low 60s near the Pennsylvania border and 50s along the immediate lake shores. Any remaining diurnal showers across the higher terrain will taper off by mid to late evening as the boundary layer stabilizes. The mid level low will continue to move south across the Mid Atlantic states...allowing deeper moisture to slowly pull away from our region. This will allow for a slow clearing trend from north to south overnight with the lake plains clearing first, and higher terrain last. Expect lows in the lower 50s on the lake plains with some mid 40s in the cooler Southern Tier Valleys and Tug Hill region. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... Early next week will feature pleasant spring weather with fair weather and above normal temperatures. A closed upper level low across the Mid-Atlantic states on Monday will gradually lift into the Gulf of Maine by Tuesday night which will promote a surface ridge to the west of this which will build across our region. An ensemble of model guidance is in good agreement on this pattern which provides above average forecast confidence during the period. The majority of model guidance keeps our area dry throughout the entire short term period, however the 00Z GFS/12Z ECMWF forecast some light and diurnally driven QPF across far Eastern portions. Model guidance is often too high with afternoon dew points. With BUFKIT soundings showing very small values of 'thin' CAPE lower dew points would effectively suppress any showers so will leave out any mention at this time. Near lakes an afternoon lake breeze should suppress most diurnal cloud cover resulting in sunny skies and virtually no chance for any precipitation through Tuesday. A weak vorticity ripple from upstream convection will cross the ridge late Tuesday night with a slight chance for showers late. Temperatures will be above normal during the period with daytime highs mainly in the 70s on Monday and Tuesday. The exception will be the immediate lakeshores which will only reach the 60s. A Northwesterly gradient flow on Monday will help suppress the typical Southwest lake breeze at Buffalo and Watertown. On Tuesday there will be minimal gradient flow with typical afternoon lake breezes expected. In general expect slightly greater diurnal temperature ranges than consensus temperature guidance due to the dry regime. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... An upper level ridge will remain across the region resulting in a summer-like pattern with a prolonged period of above normal temperatures. As the upper ridge axis approaches the region during midweek, so will the opportunity for late day and evening convection. There will be an opportunity for late day through evening thunderstorms on Wednesday and Wednesday night as a couple ripples of vorticity move across the upper ridge, from southern Ontario to the North Country and spreading into western NY during Wednesday evening and night. Subtle shortwaves will continue to encounter the ridge axis with periodic chances for mainly diurnally driven showers and thunderstorms. These shortwaves will be hard to time with POPs reflecting a diurnal trend. Otherwise a consensus of 00Z runs of the GFS/GGEM/ECMWF suggests the best chance for showers or thunderstorms is Thursday even though they cannot be ruled out any day. These would tend to develop along and inland of the lake breeze. The ridge will strengthen with consensus 850 hPa temperatures gradually warming from from +14C to +17C during the period. Highs on Wednesday will range from the mid 70s to lower 80s. These will gradually warm to the upper 70s to mid 80s by Saturday corresponding to the warmest air aloft. A weak flow will result in typical afternoon lake breeze development which will cool areas near the lakeshores, including the cities of Buffalo and Watertown. The weak southerly flow will also build the humidity through this period with uncomfortable levels reached by the end of the week. Dew points will climb into the lower 60s which will also provide a rough proxy for overnight lows. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... VFR conditions will be found across all of Western and North Central New York this afternoon...despite the presence of a stacked mid level low near the Pennsylvania border. This feature could support some widely separated showers across the Srn Tier this afternoon though...with somewhat more widespread showers and even a thunderstorm possible for parts of the Eastern Lake Ontario Region. This will especially be the case over Lewis County. High pressure centered over the Upper Great Lakes will slowly press east tonight and Monday. This will support continued fair VFR weather with little in the way of any cloud cover. Outlook... Tuesday and Wednesday...VFR. Thursday and Friday...Mainly VFR with a chance of showers and thunderstorms. && .MARINE... A weak cold front will sag south of Lakes Erie and Ontario today with gentle northerlies becoming established in its wake. High pressure will then build into the central and eastern Great Lakes Monday and Tuesday with light winds and flat wave action. Relatively light winds will continue for the second half of the week, although there will be a few scattered thunderstorms as summer warmth and humidity build into the region. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...RSH NEAR TERM...RSH SHORT TERM...APFFEL LONG TERM...APFFEL/THOMAS AVIATION...HITCHCOCK/RSH MARINE...HITCHCOCK
Hazardous weather outlook, May 22, 5:06 AM EDT, 9 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 506 AM EDT SUN MAY 22 2016 NYZ001>008-010>014-019>021-085-230915- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 506 AM EDT SUN MAY 22 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-230915- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 506 AM EDT SUN MAY 22 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF APFFEL
In the hours before
Special weather statement, May 22, 1:45 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 145 PM EDT SUN MAY 22 2016 NYZ020-221815- CATTARAUGUS- 145 PM EDT SUN MAY 22 2016 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CATTARAUGUS COUNTY... AT 145 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ASHFORD AND MOVING SOUTHWEST AT 15 MPH. WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ASHFORD...GREAT VALLEY...LITTLE VALLEY AND ELLICOTTVILLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4237 7865 4231 7854 4217 7868 4227 7883 TIME...MOT...LOC 1745Z 043DEG 12KT 4231 7867 REYNOLDS
Special weather statement, May 22, 2:07 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
207 PM EDT SUN MAY 22 2016
NYZ006-008-221830-
LEWIS-OSWEGO-
207 PM EDT SUN MAY 22 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LEWIS AND
NORTHEASTERN OSWEGO COUNTIES...
AT 206 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
REDFIELD AND MOVING SOUTHWEST AT 15 MPH.
WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
REDFIELD...WILLIAMSTOWN...ALTMAR...SALMON RIVER RESERVOIR AND KASOAG.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4348 7579 4348 7581 4343 7584 4338 7589
4353 7607 4365 7583 4356 7570
TIME...MOT...LOC 1806Z 055DEG 13KT 4356 7588
REYNOLDSSpecial weather statement, May 22, 2:33 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 233 PM EDT SUN MAY 22 2016 NYZ006-221900- OSWEGO- 233 PM EDT SUN MAY 22 2016 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN OSWEGO COUNTY... AT 232 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR REDFIELD AND MOVING SOUTHWEST AT 10 MPH. WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ORWELL...ALTMAR AND SALMON RIVER RESERVOIR. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4360 7590 4352 7583 4343 7600 4355 7610 TIME...MOT...LOC 1832Z 063DEG 8KT 4354 7594 REYNOLDS
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 1:45 PM EDT | Special Weather Statement | BUF | Cattaraugus | 30 min |
| May 22, 2:07 PM EDT | Special Weather Statement | BUF | Oswego | 23 min |
Nearby
Special Weather Statements in New York, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.